Drug-induced psoriasiform alopecia associated with interleukin-17 inhibitor therapy

Timothy L. Tan, Lauren Taglia, Pedram Yazdan*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Drug-induced psoriasiform alopecia is an increasingly recognized form of alopecia mostly reported in association with TNF-alpha inhibitors. However, drug-induced psoriasiform alopecia in association with IL-17A inhibitors has not been described. We present a 62-year-old woman with severe psoriasis who developed new psoriatic plaques on the scalp with alopecia after initiating ixekizumab (anti-IL-17A). Scalp biopsy specimens revealed a non-cicatricial alopecia with increased telogen/catagen follicles, atrophy of the sebaceous glands, peribulbar and perifollicular inflammation with frequent lymphocytes, plasma cells, eosinophils, psoriasiform dermatitis, and lack of intra-corneal or intra-epidermal neutrophils. Overall, the clinical and histopathologic findings were most compatible with a drug-induced psoriasiform alopecia in association with IL-17A inhibitor therapy. Our case shows that drug-induced psoriasiform alopecia can paradoxically occur in patients on IL-17A inhibitor therapy and contributes to the growing list of cutaneous eruptions associated with biologic agents.

Original languageEnglish (US)
JournalJournal of cutaneous pathology
DOIs
StateAccepted/In press - 2021

Keywords

  • alopecia
  • drug reaction
  • drug-induced psoriasiform alopecia
  • IL-17
  • psoriasis

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Histology
  • Dermatology

Fingerprint Dive into the research topics of 'Drug-induced psoriasiform alopecia associated with interleukin-17 inhibitor therapy'. Together they form a unique fingerprint.

Cite this